What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 18, 1:21 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 18, 1:21 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
221 PM EDT Tue Jul 18 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 219 PM EDT TUE JUL 18 2017
A weak cold front was draped across western Lake Superior and down
into central Minnesota this afternoon. Along this frontal boundary
showers and thunderstorms have developed across western Lake
Michigan and northwest Wisconsin and has slowly pushes east-
northeast early this afternoon. Ahead of the front, differential
heating across central Upper Michigan has allow a few isolated
showers to pop up as well. Dew points have increased ahead of this
boundary into the lower 70s, so conditions have become increasingly
humid this afternoon.
The main forecast concern is how convection will evolve through the
afternoon and evening hours across Upper Michigan as the cold front
pushes eastward, and the chance for strong to severe storms. As the
afternoon progresses, models are in fairly good agreement with
convection increasing in coverage across the west and central as the
warm, moist air continues to spread northeast and works with diurnal
heating to allow capping to erode. With a very moist air mass in
place and high freezing levels, expect any convection to be
efficient rainfall producers with high precipitation rates. With
storm motion only being around 10-15 knots, flooding may be possible
especially across areas that see prolonged precipitation. With
shear only progged to be around 30 knots, the main threat will be
strong downburst winds and small hail as storms may struggle to
remain organized at times. The best chances for strong to severe
storms looks to be across western and portions of central Upper
Michigan this afternoon, and then as the cold front pushes east
and storms begin to congeal into a line the threat will shift east
into the evening hours.
Tonight, the cold front will gradually push across the area and
showers and thunderstorms will diminish from west to east. Wednesday
things will dry out as high pressure moves overhead and skies clear.
.LONG TERM...(Wednesday through Monday)
Issued at 339 AM EDT TUE JUL 18 2017
Upper-level ridging building over the Central and Southern Plains
will result in zonal flow dominating the northern Plains and
northern Great Lakes regions allowing for a number of shortwaves to
track across the area from mid to late week. There is quite a bit of
uncertainty in how precipitation chances will play out towards the
latter half of the week and weekend, but there should be a few days
that remain mostly dry as transient areas of high pressure quickly
move across the area in between systems. Temperatures should be
seasonable with highs in the 70s to lower 80s through much of the
extended period, but then cooling down a bit Sunday into Monday.
Beginning Wed...in the wake of Tue's cold front, a transient area of
high pressure will push into the area bringing dry conditions for
much of the day.
Wednesday night through Thursday brings another potential for
showers and possibly some thunderstorms as a shortwave is progged by
models to move across the Upper Great Lakes region. There has been
quite a bit of spread among the medium range models in regards to
how precipitation chances will play out as this wave moves across
the area. The Canadian strongly builds surface high pressure
building across the region on Wednesday and pushes the frontal
boundary and precipitation chances well south of the area Wednesday
night through Thursday. The 00z GFS and NAM show the frontal
boundary setting up over southern WI with a complex of storms
initiating along the boundary and dropping out of the northern
Plains and into mainly southern and central portions of Wisconsin.
The big question will be if any of this convection reaches far
enough north to bring showers into our fcst area. Given the model
uncertainty, will continue at least chance pops for mainly south
central portions of the fcst area.
Fri into Mon...For the most part, Friday looks dry as another
transient area of high pressure moves into the area. Given the
number of shortwaves progged to move across the area throughout the
week, it is not surprising that the models are diverging in the
speed/track of additional waves through the weekend. Right now,
given the considerable model uncertainty in regards to the strength,
location, and track of shortwaves moving thru the area will continue
to keep chc pops in the fcst for Sat into Sun with the best chcs for
shra/tsra (likely pops) probably late Sat into Sat night. Monday
looks drier and cooler as Canadian high pressure builds back over
the Upper Great Lakes.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 140 PM EDT TUE JUL 18 2017
Challenging aviation forecast with the arrival of a cold front and
expected showers and thunderstorms. These storms will impact
KIWD/KCMX this afternoon and then KSAW later this afternoon/evening.
There is some uncertainty in regards to the exact location of where
the stronger convection will move; therefore, amendments may be
needed to fine tune as the afternoon/evening progresses. The main
threats will be locally heavy rain, which will likely lead to
reduced visibilities, and gusty winds. Later tonight as the cold
front pushes south of the area, showers and storms will vacate the
area. There is the potential for some fog in areas that see heavier
rainfall this afternoon, but with a drier air mass progged to move
into the region wasn't confident enough to include mentions at this
time.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 219 PM EDT TUE JUL 18 2017
Winds will remain around 20 knots just ahead of the cold front
currently pushing east across Lake Superior as an enhanced pressure
gradient remains in place. As the front moves across the lake, there
will be a transient area of lighter winds, before 15 to 20 knot winds
fill in behind the front tonight into Wednesday. High pressure
quickly moving across the region on Wednesday and allow winds to
remain around 10 to 15 knots. Through the rest of the week into the
first half of the weekend, winds will remain less than 15 knots
across the lake. Towards the later half of the weekend, depending on
the track of another storm system moving across the region winds
could increase to around 20 knots across the lake.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...Voss
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Jul 18, 2:59 AM EST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
359 AM EDT Tue Jul 18 2017
MIZ001>007-009>014-084-085-191100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
359 AM EDT Tue Jul 18 2017 /259 AM CDT Tue Jul 18 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible today into tonight as a cold front
pushes east across the area. A few storms could be strong to
severe, especially this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible again Thursday over far south central
Upper Michigan and across all of Upper Michigan Saturday into
Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-191100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
359 AM EDT Tue Jul 18 2017 /259 AM CDT Tue Jul 18 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
A few strong thunderstorms are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible again Saturday into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LMZ221-248-250-191100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
359 AM EDT Tue Jul 18 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible late today into tonight. A few storms
could be strong.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible again on Wednesday night into Thursday
morning. A few storms could be strong.
Thunderstorms are possible Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
Voss
In the hours before
Special weather statement, Jul 18, 12:22 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
122 PM EDT TUE JUL 18 2017
MIZ001>003-009-181815-
Ontonagon MI-Keweenaw MI-Gogebic MI-Houghton MI-
122 PM EDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW...NORTH CENTRAL
GOGEBIC...HOUGHTON AND NORTHERN ONTONAGON COUNTIES UNTIL 215 PM
EDT/115 PM CDT/...
At 121 PM EDT/1221 PM CDT/, Doppler radar was tracking a line of
strong thunderstorms along a line extending from 12 miles northwest
of the Upper Entrance of Portage Canal to 18 miles north of Bessemer.
Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Houghton, Ontonagon, Calumet, Eagle Harbor, Copper Harbor, Eagle
River, Hancock, Laurium, Chassell, Lake Linden, South Range and
Rockland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4687 8987 4691 8948 4708 8903 4718 8892
4747 8836 4752 8767 4749 8757 4693 8845
4694 8855 4685 8858 4681 8892 4677 8894
4676 8887 4668 8887 4665 8899 4668 9028
TIME...MOT...LOC 1721Z 267DEG 30KT 4739 8875 4674 9011
KECSpecial weather statement, Jul 18, 1:17 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
217 PM EDT TUE JUL 18 2017
MIZ004-181900-
Baraga MI-
217 PM EDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARAGA COUNTY UNTIL 300
PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alberta, or 7 miles south of L'anse, moving northeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Herman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4681 8831 4666 8811 4665 8812 4659 8847
4664 8848
TIME...MOT...LOC 1817Z 238DEG 15KT 4664 8843
TitusLocal storm report, Jul 18, 1:27 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
227 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL HERMAN 46.66N 88.37W
07/18/2017 M0.50 INCH BARAGA MI CO-OP OBSERVER
PEA TO DIME SIZED HAIL OBSERVED IN HERMAN.
BREEZY CONDITIONS OBSERVED.
&&
JSSSpecial weather statement, Jul 18, 1:43 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Marquette MI
243 PM EDT TUE JUL 18 2017
MIZ004-005-181915-
Marquette MI-Baraga MI-
243 PM EDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARQUETTE AND
SOUTHEASTERN BARAGA COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Michigamme, or 23 miles north of Crystal Falls,
moving northeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Michigamme, Lake Michigamme, Three Lakes and Craig Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4664 8818 4659 8795 4642 8814 4642 8826
TIME...MOT...LOC 1843Z 205DEG 27KT 4643 8820
Titus
Special weather statement, Jul 18, 2:16 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
316 PM EDT TUE JUL 18 2017
MIZ005-181945-
Marquette MI-
316 PM EDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARQUETTE COUNTY
UNTIL 345 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Witch Lake, or 19 miles southwest of Ishpeming, moving northeast at
30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Marquette County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4644 8794 4640 8766 4625 8782 4625 8796
TIME...MOT...LOC 1916Z 205DEG 25KT 4625 8790
Titus
Special weather statement, Jul 18, 2:43 PM EST, 1 minute before
Special Weather Statement
National Weather Service Marquette MI
243 PM CDT TUE JUL 18 2017
MIZ011-182015-
Dickinson MI-
243 PM CDT TUE JUL 18 2017
...SPECIAL WEATHER STATEMENT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felch, or 20 miles northeast of Iron Mountain, moving northeast at 40
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Ralph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4607 8793 4625 8781 4625 8762 4608 8761
4600 8784
TIME...MOT...LOC 1943Z 229DEG 34KT 4608 8785
Titus